North Dakota, 2016

Hail in North Dakota, July 1, 2016

July 1, 2016 · NWS BIS · 1 event in 1 county or zone

An isolated slow moving thunderstorm developed over northeast Sheridan County and moved into northwest Wells County. The storm produced very heavy rain in both counties and one-inch diameter hail resulting in crop damage southwest of Harvey, Wells County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$75,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated slow moving thunderstorm developed over northeast Sheridan County and moved into northwest Wells County. The storm produced very heavy rain in both counties and one-inch diameter hail resulting in crop damage southwest of Harvey, Wells County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 1, 11:44 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 1, 11:44 AM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1244 PM CDT FRI JUL 1 2016

.UPDATE...
Issued at 1244 PM CDT Fri Jul 1 2016

Once again, this update extrapolated radar trends and relied on a
consensus of short range and rapid-refresh guidance to capture an
eastward-propagating batch of showers and weak, embedded storms
that extends from Bowbells to Parshall and Hettinger as of 1740
UTC. There is a break in the activity along Interstate 94, and
that may not fill in, especially since the convection is still
expected to undergo an overall weakening trend the deeper it gets
into central ND where MUCAPE is negligible east of Highway 83.

UPDATE Issued at 847 AM CDT Fri Jul 1 2016

This update focused on increasing PoPs into the 70+ percent range
in northwest ND this morning to account for the line of showers
and weak storms approaching Williston as of 1345 UTC. Convection-
allowing model guidance like the HRRR and ESRL-HRRR has a decent
handle on this activity, which is being triggered by a relatively
well-defined shortwave trough seen over northeastern MT on water
vapor images. However, all of those models are too slow bringing
the activity eastward when compared to reality. Weak instability
will prevent much strengthening of any storms today. In fact,
precipitation may tend to weaken as it reaches central ND where
lower atmospheric moisture content is less. Nonetheless, we chose
to carry a chance of showers and storms deeper into central ND by
afternoon (including Bismarck/Mandan) with this update in respect
to the shortwave trough passage.

UPDATE Issued at 643 AM CDT Fri Jul 1 2016

No significant changes with the update. Adjusted pops slightly to
account for ongoing showers in the southwest and approaching
showers and isolated thunderstorms for the northwest.

&&

.SHORT TERM...(Today and tonight)
Issued at 330 AM CDT Fri Jul 1 2016

Currently...cool and dry surface high pressure was centered over the
Manitoba/North Dakota/Minnesota border with low pressure over the
Rockies. At upper levels...low pressure was over Hudson Bay with
another upper low in the Gulf of Alaska with weak zonal upper level
flow over much of western North America. An upper level shortwave
emanating from the Canadian Rockies was moving eastward along the
Saskatchewan/Montana border early this morning. This was associated
with an area of convection that has persisted from late evening
through the early morning hours. Another impulse over western Wyoming
was also associated with convection over southern Montana and into
Wyoming. A low level jet was established along the Front Range
supporting the ongoing convection.

The models are in agreement bringing the upper level impulses
eastward into the Dakotas towards daybreak...continuing eastward
during the daytime hours. This will result in isolated to scattered
showers and thunderstorms today across North Dakota. The models
weaken the southerly low level jet during the day. This combined
with a weak CAPE and bulk shear environment across North Dakota
should inhibit the likelihood of severe weather.

Temperatures should be a tad higher today than yesterday, with
expected highs from the lower 70s from the Turtle Mountains to James
Valley to upper 70s in the west.

As the surface high moves east tonight and low pressure continues to
develop in the lee of the Rockies, stronger southerly surface winds
and a re-development of a southerly low level jet over eastern
Montana/Wyoming and into the western Dakotas will combine with yet
another upper level impulse moving southeast across south central
Canada and North Dakota to support convection. Models are in fair
agreement that the best chance for showers and thunderstorms will be
across northwestern and north central North Dakota; mainly along and
just north of the nose of the low level jet.

.LONG TERM...(Saturday through Thursday)
Issued at 330 AM CDT Fri Jul 1 2016

As the upper level Hudson Bay low moves east and the Gulf of Alaska
low digs into British Columbia a shortwave ridge builds between the
two lows. This upper ridge axis passes over the Dakotas
Saturday/Saturday night bringing warmer temperatures and small
chances of thunderstorms with weak impulses moving through the
ridge. The best instability and shear remains mainly west of our
area, but the Storm Prediction Center depicts a marginal risk of
severe storms into northwestern North Dakota in the afternoon and
evening hours.

An upper level wave moving in behind the ridge will bring
shower/thunderstorm chances, with best chances Sunday afternoon and
night. Stronger CAPE and bulk shear values will be in place with
surface dewpoints in the upper 50s to mid 60s and a strong southerly
low level jet with westerly upper level flow. This scenario will be
more favorable for strong to severe storms to develop, and SPC
depicts a marginal risk of severe storms over all of western and
into much of central North Dakota.

Next week: The aforementioned Gulf of Alaska/British Columbia low
progresses east and broadens as it moves across the Canadian Rockies
Monday...emerging in the Canadian Plains Tuesday...before finally
residing in the Hudson Bay region by Thursday. This will set up a
west/southwest upper level flow over North Dakota with several weak
disturbances moving through. A more potent upper level shortwave is
progged by the models to impact North Dakota on Thursday, and the
model consensus results in higher chances of showers and
thunderstorms for Thursday.

Temperatures will be near to slightly above average early in the
week with highs mainly 80 to 90. Cooler towards the end of the week
with highs mainly in the 70s to lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1244 PM CDT Fri Jul 1 2016

Mainly VFR conditions expected this afternoon and tonight, though
there is a chance of showers and thunderstorms, especially at KMOT
and KISN. Stronger cells could briefly reduce conditions to MVFR.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...CJS
SHORT TERM...JV
LONG TERM...JV
AVIATION...NH
Hazardous weather outlook, Jul 1, 11:45 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1245 PM CDT FRI JUL 1 2016

NDZ001-002-009-010-017-018-031-032-021745-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-
1245 PM CDT FRI JUL 1 2016 /1145 AM MDT FRI JUL 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. THERE IS A MARGINAL
POTENTIAL FOR STRONG TO SEVERE STORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-011>013-019>023-025-033>037-040>048-050-051-021745-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1245 PM CDT FRI JUL 1 2016 /1145 AM MDT FRI JUL 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. THERE IS A MARGINAL
POTENTIAL FOR STRONG TO SEVERE STORMS SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CJS/JV

The radar

The Minot AFB radar (KMBX), 98 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wells

When
July 1, 2:25 PM CST to 2:34 PM CST
Where
Wells County, 7.68 mi SW of Harvey
Measured
1 in hail
Crop damage
$75,000
Reported by
Public
Coordinates
47.704, -100.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652241.